Electronic Communications in Probability

Concavity of entropy along binomial convolutions

Erwan Hillion

Full-text: Open access

Abstract

Motivated by a generalization of Sturm-Lott-Villani theory to discrete spaces and by a conjecture stated by Shepp and Olkin about the entropy of sums of Bernoulli random variables, we prove the concavity in $t$ of the entropy of the convolution of a probability measure $a$, which has the law of a sum of independent Bernoulli variables, by the binomial measure of parameters $n\geq 1$ and $t$.

Article information

Source
Electron. Commun. Probab., Volume 17 (2012), paper no. 4, 9 pp.

Dates
Accepted: 6 January 2012
First available in Project Euclid: 7 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ecp/1465263137

Digital Object Identifier
doi:10.1214/ECP.v17-1707

Mathematical Reviews number (MathSciNet)
MR2872573

Zentralblatt MATH identifier
1246.60031

Subjects
Primary: 60E15: Inequalities; stochastic orderings
Secondary: 94A17: Measures of information, entropy

Keywords
Olkin-Shepp conjecture concavity of entropy binomial distribution

Rights
This work is licensed under a Creative Commons Attribution 3.0 License.

Citation

Hillion, Erwan. Concavity of entropy along binomial convolutions. Electron. Commun. Probab. 17 (2012), paper no. 4, 9 pp. doi:10.1214/ECP.v17-1707. https://projecteuclid.org/euclid.ecp/1465263137


Export citation

References

  • Barron, Andrew R. Entropy and the central limit theorem. Ann. Probab. 14 (1986), no. 1, 336–342.
  • E. Hillion, O. Johnson, and Y. Yu. Translations of probability measures on Z.
  • Johnson, Oliver; Goldschmidt, Christina. Preservation of log-concavity on summation. ESAIM Probab. Stat. 10 (2006), 206–215 (electronic).
  • Lott, John; Villani, CÄ‚Å dric. Ricci curvature for metric-measure spaces via optimal transport. Ann. of Math. (2) 169 (2009), no. 3, 903–991.
  • Mateev, P. The entropy of the multinomial distribution. (Russian) Teor. Verojatnost. i Primenen. 23 (1978), no. 1, 196–198.
  • LA Shepp and J. Olkin. Entropy of the sum of independent bernoulli random variables and of the multidimensional distribution. 1981.
  • Sturm, Karl-Theodor. On the geometry of metric measure spaces. I. Acta Math. 196 (2006), no. 1, 65–131.
  • Sturm, Karl-Theodor. On the geometry of metric measure spaces. II. Acta Math. 196 (2006), no. 1, 133–177.
  • Y. Yu and O. Johnson. Concavity of entropy under thinning. In Information Theory, 2009. ISIT 2009. IEEE International Symposium, pages 144–148. IEEE, 2009.